Georgia, 2012

Flash Flood and Heavy Rain in Georgia, June 6 to 7, 2012

June 6 to 7, 2012 · NWS TAE · 8 events in 2 counties and zones

The combination of a weakening frontal boundary moving slowly southward and the afternoon sea breeze moving slowly northward resulted in a nearly stationary west-east line of thunderstorms. 00 inches, storms stalled right over Thomasville and produced significant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$750,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The combination of a weakening frontal boundary moving slowly southward and the afternoon sea breeze moving slowly northward resulted in a nearly stationary west-east line of thunderstorms. With weak steering winds and high precipitable water values just under 2.00 inches, storms stalled right over Thomasville and produced significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 6, 5:50 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 6, 5:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION...Updated
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 AM EDT Wed Jun 6 2012

Updated Aviation Discussion.

.SYNOPSIS...
Latest radar shows two area of convection, one assocd with MCV
responsible for Tuesday's active convection was passing SE of the
area, and a second SW-NE oriented line was moving from Gulf newd
across local area aided by shortwave over MS. However as boundary
layer begins to stabilize with much of the area overturned by
earlier convection threat of strong to severe convection ended.

AT UPPER LEVELS...
The large scale longwave pattern remains highly amplified. This is
highlighted by negatively tilted trough over Wrn states, pencil
ridge ewd to across Plains, and a positively tilted trough from Atlc
low east of Canadian Maritimes with axis wwd to Srn Great Lakes and
SWWD into NE Gulf. Finally a cutoff was noted low over TX. Several
shortwaves continue to ride along base of trough to ignite
convection over SE region. The longwave pattern will deamplify some
on Thursday as ern longwave trough will slowly pivot EWD and move
offshore on Thursday with upper ridging progged to flatten some.
Progressively drier air slowly builds into the region.

AT LOWER LEVELS...
Overnight analysis showed weak 1006mb low over Cntrl AL with
quasi-stnry wavy front SEWD across SE GA and SWWD to NRN LA. Assocd
convection lingered across SE GA portion past midnight aided by
upper level shortwave, passing MCV and outflow boundaries.

STORM AND RAINFALL THREAT FOR TODAY.
Conditions will be less favorable for severe weather today as
above MCV will be well SE of the area and hard to detect any
upstream MCVs. However, several waves will ride east along front
which will at best sag SWD and bisect the FL forecast area from ENE
to WSW. Strong H5 flow forecast to lift NWD today so deep later flow
fields and vertical shear should be less favorable than yesterday.
Also, generally weak large scale forcing and poor mid level lapse
rates argue against strong upward vertical motion suggesting that
any strong to possibly isold severe thunderstorms will be rather
short lived less intense and with less coverage. Still, with NW flow
aloft and a juicy air mass along and S of the front aided by daytime
heating and weak convergence, cant discount isold marginal wind and
hail threat.

Given position of front which keep SE half of CWA in warm sector
this aftn/eve, another sharp SE-NW POP gradient continues next few
days. POPs will remain likely to categorical today across the SE
half of the forecast area. Some drying will begin to occur N of the
front and POPs taper to chance NW of front. SPC has 5% risk area SRN
portions of CWA.

TONIGHT INTO FRIDAY
The front will gradually weaken becoming more diffuse tonight into
Thursday as it drifts into FL coastal counties then the local waters
tonight then S of CWA on Fri. At same time, surface high builds
into the OH Valley then ridges SEWD down the Appalachians to off the
Carolina coast over the weekend with increasingly drier air
overspreading into SE region tonight thru Fri. PoPs will taper from
likely SE to wdly sct far NW Thursday afternoon. The dry push from
the northwest will continue Thursday night into Friday when the long
wave trough finally pulls away to the northeast. Temps will moderate
to normal on Fri.

&&

.SHORT TERM (Today through Friday)...
Today...Moderate NW flow along with impulses rotating SEWD across
the area aided by any leftover outflow boundaries and quasi-
stationary front will lead to high pops with pronounced 60-30% SE-NE
POP gradient. With influx of gulf moisture, and PWATs approaching 2
inches, heavy rainfall with localized flooding along and S of front
cant be discounted especially training echoes occur as expected.
Only fly in the ointment is shortwave over MS which may drop swd
into gulf waters and stimulate return more convection than expected
over wrn counties later today. HI RES guidance hints at same. Clouds
cover should keep temps below climo. Expect highs from low 80s coast
to mid 80s inland.

Tonight...20-50% NW-SE POP gradient. Expect lows from upper 60s N to
lower 70s coast.

Thursday...Expect 20-50% NW-SE POP gradient daytime, 0-40% at night.
Highs low 80s coast to near 90 inland. Lows mid 60s inland to low
70s coast.

Friday...Expect 0-30% NW-SE POP gradient. Highs mid 80s coast to
around 90 inland.

&&

.Long Term...(Saturday through Wednesday)...The very unusual and
complex Synoptic Scale pattern that seemed to dominate much of May
before carrying over into June, shows no signs of relenting, just as
we are ejecting one batch of moisture to our east on Thursday, yet
another slow moving cutoff Upper Level Low appears primed to take
its place near the northern Gulf Coast by the beginning of the
weekend at the earliest. Only the 12 UTC run of the Canadian (which
appears to be the outlier) would extend the brief stay of the dry Wx
through the 1st half of the weekend. The 12 UTC ECMWF and new 00 UTC
GFS are much more closely aligned, although the GFS would bring rain
chances back to the region as early as Fri Aftn, while the Euro
would likely hold off on decent rain chances until Sat. It also
should be noted that the ECMWF does eject the Upper Low further to
the NE, but keeps plenty of residual moisture well to the south,
likely making little difference to the fcst. Nevertheless, once this
Upper Low becomes established over the region, it appears very
likely to hang around through at least the middle of next week (if
not longer), which should keep POPs above Climo and Max Temps
generally near or below Climo through the period. In fact, with so
much residual cloud cover expected over the CWA, it may be very
difficult to generate any type of discernible sea breeze or sea
breeze related convection through the period.

&&

.MARINE (Tonight through Sunday)...
Winds have increased overnight to borderline exercise caution levels
as the gradient tightens ahead of an approaching front. Later today,
as the front gets close enough that the gradient will weaken
somewhat which will bring winds down below headline criteria. The
front is expected to stall north of the waters today and remain in
place through Thursday before dissipating. High pressure will then
build from the Appalachians southeast to a position off the Carolina
Coast over the weekend. This will set up a period of east to
southeast flow.

&&

.Aviation...(through 12 UTC Wed)...It was quite a mixed bag in terms
of showers/storms as well as Cig and Vis restrictions at the
terminals overnight, and new convection continues to fire offshore
from the FL Panhandle and move inland into the CWA. Thus far, most
of the Taf sites have just been glazed by the convection, but went
with earlier begin times at TLH, ECP, and VLD, with just VCTS at DHN
and ABY, which should stay just south of the main storms with the
front trying to push southward. Overnight, may see some late night
MVFR Cig restrictions at TLH, ABY, and VLD.

&&

.Fire Weather...Plenty of low level moisture and elevated rain
chances should keep relative humidities well above critical
thresholds for the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   88  71  88  69  91 /  50  40  40  20  20
Panama City   85  73  85  73  87 /  40  30  30  20  20
Dothan        89  69  90  69  91 /  40  20  20  10  10
Albany        86  68  87  67  91 /  40  30  20  10  10
Valdosta      87  68  88  66  90 /  50  40  40  20  20
Cross City    86  71  88  68  91 /  60  50  50  40  30
Apalachicola  83  73  83  72  85 /  50  40  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/GOULD/VICKERY
Hazardous weather outlook, Jun 6, 3:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT WED JUN 6 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-070800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
400 AM EDT WED JUN 6 2012 /300 AM CDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AS A FRONTAL
SYSTEM STALLS ACROSS THE REGION. A FEW STORMS COULD BRIEFLY BECOME
STRONG TO SEVERE...BUT THE PROBABILITY OF A SEVERE STORM WITHIN 25
MILES OF A POINT WILL ONLY BE ABOUT 5 PERCENT...WHICH IS LOWER
THAN IT WAS ON TUESDAY.

MARINERS COULD EXPECT EXERCISE CAUTION LEVEL WINDS...EINFSPECIALLY
OVER THE APALACHEE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

RAIN CHANCES WILL GRADUALLY RETURN TO MORE TYPICAL VALUES
THURSDAY THROUGH FRIDAY WITH A MODEST INCREASE SATURDAY
AND ESPECIALLY SUNDAY...BUT WITH LITTLE CHANCE OF WIDESPREAD OR
ORGANIZED HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/VICKERY

The radar

The Tallahassee radar (KTLH), 69 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Thomas

When
June 6, 6:00 AM EST to June 7, 6:00 AM EST
Where
Thomas County, 2.25 mi NE of Eason
Reported by
CoCoRaHS
Coordinates
30.830, -83.810

A 24 hour total of 4.35 inches of rain was reported just NNW of Boston. Most of the rain fell within a few hours during the evening.

Heavy Rain, Grady

When
June 6, 2:30 PM EST to 6:09 PM EST
Where
Grady County, Pine Park
Reported by
Broadcast Media
Coordinates
30.850, -84.100

WCTV relayed a viewer report of 5.50 inches of rain in slightly less than 2 hours in Pine Park.

Heavy Rain, Thomas

When
June 6, 2:30 PM EST to 5:25 PM EST
Where
Thomas County, 2.92 mi ENE of Thomasville
Reported by
Broadcast Media
Coordinates
30.842, -83.933

WCTV relayed a viewer report of 6.50 inches of rain in a roughly 3 hour period on Summerhill Road in Thomasville.

Heavy Rain, Thomas

When
June 6, 2:30 PM EST to 4:51 PM EST
Where
Thomas County, 2 mi E of Thomasville
Reported by
Broadcast Media
Coordinates
30.830, -83.946

WCTV relayed a viewer report of 5.50 inches of rain in east Thomasville in less than 3 hours.

Heavy Rain, Thomas

When
June 6, 2:30 PM EST to 5:30 PM EST
Where
Thomas County, 3.71 mi SW of Dawesville
Reported by
River/Stream Gage
Coordinates
30.876, -84.046

The USGS river gauge located along the Ochlockonee River northwest of Thomasville measured 6.15 inches of rain in a 3 hour period with 4.23 inches falling in just 1 hour.

Heavy Rain, Grady

When
June 6, 3:00 PM EST to 6:09 PM EST
Where
Grady County, 1 mi N of Cairo
Reported by
Broadcast Media
Coordinates
30.884, -84.200

WCTV relayed a viewer report of 3.50 inches of rain on the north side of Cairo in a roughly 3 hour period.

Heavy Rain, Grady

When
June 6, 3:00 PM EST to 6:35 PM EST
Where
Grady County, 1.65 mi E of Cairo-Grady Arpt
Reported by
Broadcast Media
Coordinates
30.884, -84.123

WCTV relayed a viewer report of 5.00 inches of rain in a little over 3 hours on Pierce Chapel Road between Cairo and Thomasville.

Flash Flood, Thomas

When
June 6, 3:52 PM EST to 6:15 PM EST
Where
Thomas County, 2.51 mi NNW of Homestead Park to 2.86 mi W of Homestead Park
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
30.873, -84.007

Significant flash flooding occurred in Thomasville. Between 5 and 8 roads were closed in Thomasville due to high water with cars submerged in many areas. Water was up to the car bumpers on Walcott and Young Streets with some basements flooding as well. The Days Inn located near the intersection of the Thomasville Bypass and E Jackson Street had water in the first floor rooms with a water mark around 2 feet high. Radar estimates and rain gauge measurements indicate that between 5 and 7 inches of rain fell in around a 3 hour period with over 4 inches of rain falling in just one hour northwest of town. A 12 year old boy was sucked into a manhole on Remington Avenue and required hospitalization. Monetary damage was estimated.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375149, 375026, 375029, 375030, 375031, 375027, 375028, 375032.